Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 14, 2004, 2:36 PM EDT for Dauphin County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 2:36 PM EDT (18:36 UTC)
- Expired
- Jul 14, 2004, 6:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Dauphin County, PA
The radar
The State College radar (KCCX), 119 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 141837
FFWCTP
PAC043-142230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 630 PM EDT.
* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING IN THE SOUTHERN HALF OF DAUPHIN COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4055 7661 4022 7662 4025 7690 4025 7687
4042 7695 4044 7690
$$
ONDREJIK/JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:14 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 14, 10:14 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1014 AM EDT WED JUL 14 2004 .SHORT TERM (REST OF TODAY)... CURRENT FORECAST TRACKING ALONG NICELY WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA. ALL GRIDS ARE IN GOOD SHAPE IN RESPONSE TO CURRENT CONDITIONS AND IT APPEARS THAT FORECAST TEMPS WILL BE IN LINE FOR HIGHS TODAY. WAS CONSIDERING FLOOD WATCH FOR TODAY...BUT HARD TO PIN POINT AREA OF CONCERN. OUR HEAVY RAIN FROM MONDAY WAS QUITE SCATTERED THUS NO BROAD AREA GOT THE EXCESSIVE RAIN. CURRENT THUNDERSTORMS ARE PROGRESSIVE AND EVEN THOUGH THEY ARE DROPPING OVER AN INCH OF RAIN IN SOME AREAS...NO STORMS HAVE STALLED. SO AT THIS POINT...WE WILL RIDE WITHOUT A WATCH BUT ONE IS POSSIBLE LATER. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 AM EDT WED JUL 14 2004 AVIATION... LEADING EDGE OF MCS WILL BEGIN TO AFFECT NORTHWEST MOUNTAINS OF PA AFTER 10Z AND WILL PERSIST IN ANY ONE LOCATION FOR ABOUT 2 HOURS (AFFECTING ONLY KBFD). SYSTEM WILL BE WEAKENING...BUT STILL COULD SEE BREEZY WINDS...LOW CLOUDS AND A DECENT AMOUNT OF LIGHTNING AS STORMS MOVE THROUGH. ISOLATED CONVECTION FOR THE REMAINDER OF CWA THROUGH THE MID MORNING HOURS WITH SCATTERED CLOUDS AND VISIBILITIES REDUCED TO 1-4SM BY FOG. COLD FRONT APPROACHES FOR THE AFTERNOON AS WINDS WILL GO FROM LIGHT SOUTHEAST TO WESTERLY. CONVECTIVE ACTIVITY WILL QUICKLY BE ON THE INCREASE FROM WEST TO EAST BY LATE MORNING/EARLY AFTERNOON. UPPER LOW PUSHING IN BEHIND WILL KEEP ENOUGH INSTABILITY TO MENTION SHOWERS THROUGH THE EVENING AND KEEP CEILINGS IN MVFR RANGE TONIGHT. SHORT TERM (TODAY THROUGH FRIDAY)... AN UNSEASONABLY STRONG AND SLOW MOVING UPPER TROUGH WILL BRING ANOTHER ROUND OF SIGNIFICANTLY RAIN TO MUCH OF CENTRAL PENN TODAY AND EARLY TONIGHT. LEAD UPPER SHORT WAVE MOVING EAST @22 KT ACROSS THE WESTERN WATERS OF LAKE ERIE ATTM WILL MAINTAIN TRAINING HEAVY SHOWERS AND TSRA INTO THE NW MTNS OF PENN DURING THE SECOND HALF OF THIS MORNING. BASIN AVG RAINFALL AMOUNTS NEAR 0.75 ARE LIKELY THERE...WHILE OTHER AREAS ACROSS CENTRAL PENN AND THE SUSQ VALLEY WILL SEE NEGLIGIBLE AMOUNTS THROUGH 15 OR 16Z. AN AREA OF SIGNIFICANT UPPER LEVEL DIVERGENCE ABOVE A SURFACE COLD FRONT WILL MOVE FROM THE WRN PENN MTNS AT 15Z...TO THE SUSQ VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THIS SHOULD QUICKLY FORM A LINE OF THUNDERSTORMS...WHICH MAY BECOME LOCALLY SEVERE AS THEY MOVE ACROSS THE CENTRAL MTNS AND SUSQ VALLEY TOWARD PEAK HEATING. BASIN AVERAGE RAINFALL AMOUNTS 12Z-00Z TODAY SHOULD RANGE FROM BETWEEN ONE HALF TO THREE QUARTERS OF AN INCH ACROSS THE SCENT MTNS...TO NEAR AND INCH ELSEWHERE. STREAMS AND CREEKS WILL EASILY BE ABLE TO HANDLE THIS AMOUNT OF RAIN...BUT LOCAL REPEAT CELL FORMATION COULD DUMP UP TO 2-3 INCHES IN ISOLATED LOCATIONS (BEST CHC FOR EXCESSIVE RAIN LOOKS TO BE ACROSS THE NRN MTNS...THEN THE SUSQ VALLEY THIS AFTERNOON/EVENING. FOR TONIGHT...TSRA WILL DIMINISH TO MAINLY SCTD SHOWERS AFTER DARK...WITH SLIGHTLY HIGHER POPS ACROSS THE NRN MTNS AS ANOTHER SIGNIFICANT SHORT WAVE SLIDES SE TO THE BASE OF THE UPPER LOW LOCATED OVER NEW YORKS WESTERN SOUTHERN TIER. THURSDAY...THE SUB 1000 HPA SFC LOW AND CLOSED UPPER LOW WILL LIFT SLOWLY NE DOWN THE ST. LAWRENCE RIVER VALLEY. THE TIGHTENING LLVL PRESSURE GRADIENT WILL LEAD TO A FAIRLY WINDY AND COOL DAY FOR MID SUMMER. SUSTAINED WINDS WILL AVERAGE 15 TO 20 MPH WITH SOME GUSTS OF 25 TO 30 MPH ACROSS THE HIGHER TERRAIN. MAX TEMPS THURSDAY IN THE LOWER TO MID 60S NORTH...AND 70S IN MOST OTHER AREAS WILL BE 10 TO 15 DEG F BELOW NORMAL...EXCEPT FOR THE LOWER SUSQ VALLEY WHERE MORE IN THE WAY OF SUNSHINE/AND A WARMING DOWNSLOPE FLOW IS EXPECTED. THURSDAY NIGHT AND FRIDAY...BEGINS A SLOW IMPROVING/MODERATING TREND THOUGH ONE LAST SLOW MOVING UPPER VORT MAX WILL LIKELY MAINTAIN CLOUDS AND SCATTERED SHOWERS ACROSS THE NORTHERN MTNS. LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... WEAKENING...POSITIVE-TILT UPPER TROUGH ACROSS THE NE PART OF THE U.S. WILL BRING SOME AFTERNOON CLOUDS AND MAINLY ISOLATED AFTERNOON SHOWERS/TSRA. MUCH OF THE WEEKEND WILL BE PARTLY CLOUDY WITH COMFORTABLE TEMPS AND HUMIDITY UNDER A DEEP...NORTH TO NORTHWEST FLOW. HEIGHT RISES ALOFT MOVING IN FROM THE WEST WILL LEAD TO A DRY BEGIN TO NEXT WEEK WITH ENSEMBLE MOS SUGGESTING NEAR NORMAL TEMPS AND LOW POPS FOR MONDAY AND TUESDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Jul 14, 6:06 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 606 AM EDT WED JUL 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151005- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 606 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT. SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AROUND 60 MPH. IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO SEVERE WEATHER IS ANTICIPATED. LAMBERT
In the hours before
Special weather statement, Jul 14, 11:48 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1148 AM EDT WED JUL 14 2004 PAZ010-141630- ELK- 1148 AM EDT WED JUL 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210 PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST BRANCH DAM AND ST. MARYS AROUND 1225 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS. ONDREJIK
Special weather statement, Jul 14, 12:42 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT WED JUL 14 2004 PAZ006-011-141730- CAMERON-POTTER- 1242 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. ONDREJIK/HEAD
Special weather statement, Jul 14, 1:21 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT WED JUL 14 2004 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-142300- ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 121 PM EDT WED JUL 14 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:32 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Jul 14, 8:13 AM EDT | Severe Thunderstorm Warning | CTP | Cameron | 32 min |
| Jul 14, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 52 min |
| Jul 14, 12:15 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 60 min |
| Jul 14, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 40 min |
| Jul 14, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 43 min |
| Jul 14, 2:21 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 24 min |
| Jul 14, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 52 min |
| Jul 14, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 61 min |
| Jul 14, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Jul 14, 2:59 PM EDT | Tornado Warning | CTP | Lebanon | 46 min |
| Jul 14, 3:19 PM EDT | Tornado Warning | CTP | York | 41 min |
| Jul 14, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 31 min |
| Jul 14, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 5:28 PM EDT | Flash Flood Warning | CTP | Lancaster | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.